Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

November 14, 2001Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 14, 2001, 2:55 PM CST for Pecos County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 14, 2001, 2:55 PM CST (20:55 UTC)
Expired
Nov 14, 2001, 4:00 PM CST
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS54 KMAF 142058
SVRMAF
TXC371-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST WED NOV 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN WEST TEXAS

* UNTIL 400 PM CST

* AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO SEVERE THUNDERSTORMS. THE FIRST WAS NEAR BAKERSFIELD. THE 
  SECOND WAS 20 MILES SOUTHEAST OF FORT STOCKTON. BOTH OF THESE
  STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD
  IRAAN
  HIGHWAY 285 AND INTERSTATE 10

LARGE HAIL...AND TORRENTIAL RAINS ARE EXPECTED WITH THESE STORMS.
TAKE COVER IN A SUBSTANTIAL SHELTER. DO NOT DRIVE ACROSS FLOODED 
ROADWAYS. NEVER ATTEMPT TO CROSS FLOWING WATER IN A CAR OR ON FOOT.


LAT...LON 3046 10297 3024 10268 3036 10254 3060 10241
          3091 10192 3108 10246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 10:20 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 14, 10:20 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 AM CST WED NOV 14 2001

ADDED FLASH FLOOD WATCH NORTHEAST PERMIAN BASIN.  RADAR
ESTIMATES THIS MORNING OF OVER 3 INCHES HAVE FALLEN
OVER SCURRY...HOWARD AND NORTHERN GLASSCOCK COUNTIES.
ADDITIONAL CELLS HAVE DEVELOPED ACROSS THE SOUTHERN
PERMIAN BASIN AND ARE EXPECTED TO TRAIN ACROSS ABOVE
AREAS OF EARLIER HEAVY RAINS.  RRF

----------------------------------------------------------------
UPR LVL VORT CUTOFF LOW LOCATED NEAR THE FOUR CORNERS AREA AND IS
CONTINUING ITS SOUTHEASTERN PROGRESS.  IT IS PROGD TO DROP INTO NRN
MEXICO BY THE END OF THE DAY TODAY.  ABUNDANT LOW LEVEL MOISTURE
WILL COMBINE WITH ENERGY FROM THIS FEATURE WILL RESULT IN SHOWERS
AND THUNDERSTORMS OVER A LARGE PORTION OF THE CWA TODAY.  WITH THE
UPR LVL LOW NOT PROGD TO MOVE MUCH THROUGH THE PERIOD...AREA WILL
SEE GOOD SHOT AT RAIN THROUGH FRIDAY.  HAVE NOT CHANGED MUCH TO THE
PAST FORECAST EXCEPT TO TWEAK WITH TIMING ISSUES AND A FEW POP
VALUES.  DEPENDING ON HOW MUCH RAIN GETS DROPPED OVER THE AREA WILL
HAVE TO CONTINUE TO MONITOR FOR POTENTIAL FFA.  HOWEVER AT THIS
TIME WILL NOT ISSUE ONE SINCE GROUND CONDITIONS HAVE BEEN DRY FOR
THE PAST MONTH OR TWO.

FOR THE EXTENDED...UPR LVL LOW SLOWLY BEGINS TO PULL EAST OF THE
AREA.  NO CHANGES TO THE EXTENDED WORDING.

MAF  65/53/60/50    7663
LSA  61/49/60/49    7664
6R6  66/54/63/51    6553
MRF  66/46/61/42    5553
CNM  62/48/60/43    5554

.MAF...
TX...FLASH FLOOD WATCH NE PERMIAN BASIN...
     TXZ046-047-048-051-052-053-063.
NM...NONE.

16/01

In the hours before

Local storm report, Nov 14, 12:17 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT WED NOV 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    15 WNW GARDEN CITY        TX   FLOOD
11/14/01   GLASSCOCK                      RISING WATER, TWO FEET
                                          IN DEPTH, WAS REPORTED
                                          RUNNING OVER HIGHWAY
                                          137 AT JOHNSON DRAW.
Local storm report, Nov 14, 12:17 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO CST
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    15 WNW GARDEN CITY        TX   FLOOD
11/14/01   GLASSCOCK                      RISING WATER, TWO FEET
                                          IN DEPTH, WAS REPORTED
                                          RUNNING OVER HIGHWAY
                                          137 AT JOHNSON DRAW.
Local storm report, Nov 14, 1:26 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BAKERSFIELD               TX   .75 INCH HAIL
11/14/01   PECOS                          REPORTED BY A
                                          COOPERATIVE OBSERVER.

1234 PM    12 WSW BIG SPRING         TX   FLOOD
11/14/01   HOWARD                         FLOODING OCCURRING ON
                                          FARM TO MARKET ROAD 818
                                          AT MUSTANG DRAW.   ROAD
                                          BARACADED. REPORTED BY
                                          A LAW ENFORCEMENT
                                          OFFICIAL.

1234 PM    8 W BIG SPRING            TX   FLOOD
11/14/01   HOWARD                         FLOODING REPORTED ON
                                          RANCH ROAD.  ROAD
                                          BARACADED.  REPORTED BY
                                          A LAW ENFORCEMENT
                                          OFFICIAL.

1244 PM    FORT STOCKTON             TX   .75 INCH HAIL
11/14/01   PECOS                          REPORTED BY A STORM
                                          SPOTTER.
Local storm report, Nov 14, 1:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    13 E MIDLAND              TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON HIGHWAY 158

0130 PM    17 S MIDLAND              TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON HIGHWAY 349.

0130 PM    19 SE MIDLAND             TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON FARM TO
                                          MARKET ROAD 1379.
Local storm report, Nov 14, 2:13 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    23 NW RANKIN              TX   FLOOD
11/14/01   UPTON                          THE UPTON COUNTY
                                          SHERIFFS OFFICE
                                          REPORTED FLOODING ON
                                          HIGHWAY 329.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 10:45 AM CSTFlash Flood WarningMAFGlasscock, Howard4 hr
Nov 14, 11:40 AM CSTFlash Flood WarningMAFMidland4 hr
Nov 14, 12:07 PM CSTFlash Flood WarningMAFUpton4 hr
Nov 14, 12:29 PM CSTSevere Thunderstorm WarningMAFPecos46 min
Nov 14, 1:14 PM CSTSevere Thunderstorm WarningMAFPecos46 min
Nov 14, 3:05 PM CSTSevere Thunderstorm WarningMAFBrewster45 min
Nov 14, 3:40 PM CSTFlash Flood WarningMAFHoward4 hr
Nov 14, 4:39 PM CSTFlash Flood WarningMAFPecos4 hr
Nov 14, 5:20 PM CSTSevere Thunderstorm WarningMAFTerrell55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.